Candida: need info re. sheath or film over the skin
I've had a disseminated fungus infection (skin, nail beds, mucous memb's, bladder, maybe more) for over 3 months now, starting w/ what I think was _Trichophyton rubrum_, plus another genus (at least) that my biologist husband suspects is Malassezia & now (after haphazard Tx's) a bloom of good ol' Candida. =sigh= (No, I'm not diabetic or immunocompromised: we think what predisposed me to this mess was a long course of Lamictal during which time I had numerous tongue ulcers.) I'm writing w/ a kind of complex Q about Candida. Two dermatologists (hospital derm clinic) have Rx-ed topical steroids (0.05% fluocinonide & 0.025% fluocinolone acetonide). These ointments (skin) & gels (mouth) do improve my Sx's, but seem to encourage the growth of the fungus. Most strikingly, the first time I put the topical steroid ointment all over my face (as instructed), the Candida appeared to spread, within 2 min., from the area around my mouth, to all over my face. Ahh...I bet your eyebrows shot up, & you're thinking, "Spread that far in *2 minutes*!" Well, I don't mean spread as in actually *grew*, but rather spread as in extended what I call its "sheath." That SHEATH is the topic of my question. I have looked around the Web, but have failed to find a discussion of what I've observed in my own experience of a Candida infection, which is that large areas of my skin--so far, all of my legs, my hands, my distal forearms stopping about midway up, & since applying the steroid ointment, all of my face--are covered w/ a semi-translucent, pale, pearlescent sheath, or film, that's of a different texture than my own skin--softer, more velvety, & slightly doughy/gummy in feel. It's easy to tell it's not my skin, not only because of the differences I've already mentioned, but because the shorter, finer hairs are trapped under it, & because it repels creams/gels/ointments. In other words, it seems to be a protective barrier. In some places, like on my upper lip, it's a pretty scary one, too, because it has thickened, day by day, to the point where I cannot tell what's going on underneath it.
---> What can you tell me about this sheath or film? Is it possible that the steroid ointment encouraged its growth? Is there anything I can do to discourage it? Is there anywhere on the Web I could go to read about this phenomenon?
---> I noticed that the steroid gel, when used on an ulcer in my mouth, seemed to precipitate an episode in which my throat got sore & "thick" & finally I coughed up a number of very white deposits, like little chunks from what had been a flat sheet of stuff about 2 mm. thick that was stuck to my throat. Was that what they call a "pseudomembrane"? Is it at all possible that the steroid gel encouraged its formation?
--> I know this is a lot of questions I could as well ask the clinic dermatologists, but (1) they say the steroids will make me well, because everything that's happened to me is some kind of allergic/hypersensitive overreaction, w/ the fungus as purely a superinfective sideshow (they don't have me on any antifungals, local or systemic); and (2) they can't see what I'm talking about with the sheath-film on my skin, despite the fact that my friends say I look so white as to be positively unearthly, especially my hands, which look "dead" or "vampiric" to my friends, w/ the white-white skin & prominent blue veins. I'm afraid it doesn't help much that I'm a natural blonde, so the doctors expect me to be pale. But I'm a Scandinavian blonde: my skin color is a light golden-tan, and I tan easily. I'm not one of those pale blondes at all. But now I look like a ghost!!! Well anyway... You could help with any info about this film/sheath thing.
--> Thanks, Dr. Rockoff. I've enjoyed reading your answers to other fungus-related questions. =smile=
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.